Accessibility navigation

Statistical methods for ordered categorical data based on a constrained odds model

Dark, R., Bolland, K. and Whitehead, J. (2003) Statistical methods for ordered categorical data based on a constrained odds model. Biometrical Journal, 45 (4). pp. 453-470. ISSN 0323-3847

Full text not archived in this repository.

It is advisable to refer to the publisher's version if you intend to cite from this work. See Guidance on citing.

To link to this item DOI: 10.1002/bimj.200390025


The proportional odds model provides a powerful tool for analysing ordered categorical data and setting sample size, although for many clinical trials its validity is questionable. The purpose of this paper is to present a new class of constrained odds models which includes the proportional odds model. The efficient score and Fisher's information are derived from the profile likelihood for the constrained odds model. These results are new even for the special case of proportional odds where the resulting statistics define the Mann-Whitney test. A strategy is described involving selecting one of these models in advance, requiring assumptions as strong as those underlying proportional odds, but allowing a choice of such models. The accuracy of the new procedure and its power are evaluated.

Item Type:Article
Divisions:Science > School of Mathematical, Physical and Computational Sciences > Department of Mathematics and Statistics > Applied Statistics
ID Code:9474
Uncontrolled Keywords:Categorical data , Mann-Whitney test , Ordinal data , Sample size

University Staff: Request a correction | Centaur Editors: Update this record

Page navigation